Lake Superior, 2021

Marine High Wind in Lake Superior, December 16 to 17, 2021

December 16 to 17, 2021 · NWS MQT · 9 events in 6 counties and zones

A powerful storm system tracking across the Upper Great Lakes produced storm force winds across much of Lake Superior on the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A powerful storm system tracking across the Upper Great Lakes produced storm force winds across much of Lake Superior on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 16, 12:21 AM EST, 54 minutes earlier.

Area forecast discussion, Dec 16, 12:21 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1221 AM EST Thu Dec 16 2021

.SHORT TERM...(This evening through Thursday)
Issued at 358 PM EST WED DEC 15 2021

On the large scale, there is a vigorous, deep negative tilt mid-
level shortwave crossing the Rockies lifting east into NE/KS as
noted on the latest WV imagery. Downstream of that trough, ridging
covers much of the eastern half of the CONUS. Moist upslope se flow
off of Lake Michigan has continued the widespread fog/stratus across
the cwa with dense fog across many sites over central and eastern
Upper Mi. Patchy drizzle has also been reported at central and
eastern sites at times today. This drizzle, fog, and low stratus has
kept temps on the cool end of guidance today, from low 40s east half
to mid to upper 40s west half.

Fog, drizzle, and low stratus will continue into this evening. The
strong negative-tilt shortwave trough will continue to lift
northeastward through the Central Plains with a rapidly deepening
surface low in tow. This low will reach northeastern Minnesota by
around 06z at around 980 mb. A very strong LLJ (around 70 kt winds
at 850 mb) will overspread the U.P. from the south out ahead of this
storm. However, strong WAA aloft resulting from this strong
southerly wind will reinforce the already stable profile and make it
hard for stronger gusts to mix down - at first. Instead, the strong
winds should hold off until after the system's cold front pushes
across the area btwn 06-10z. 850 mb winds still in the 60-70 kt
range behind the front will begin mixing down with steepening lapse
rates thanks to strong CAA. Many of the CAMs resolve a fast moving
squall line with a broken line of convection along the front in that
06-10z period. Deeper mixing with forced ascent and elevated
instability of up to nearly 500 j/kg MUCAPE could maybe result in
some isolated t-storms which would help transfer strong gusts down
to the surface as this squall line moves through, even before the
PBL becomes unstable.

In addition to all of that, there will be a very strong isallobaric
wind oriented with the gradient wind thanks to 3 hr pressure falls
of nearly 10 mb ahead of the front and 3 hr pressure rises of 10-12
mb behind the front. Therefore, expect at least a 3-6 hour period of
very strong winds across the U.P. late tonight into early Thursday.
Gusts over 60 mph are likely to be widespread. There could even end
up being some gusts over 70 mph, especially from about Ontonagon
north through the Keweenaw. After this initial push of very strong
winds. Strong winds will continue into Thursday as steep low-level
lapse rates will allow at least advisory gusts to 50 mph to continue
across much of the area with likely gusts to 60 mph or higher across
the Keweenaw. Widespread power outages and downed trees are expected
with this storm system. These strong south to southwest winds will
build waves on Lake Michigan up to 16 feet which will cause
significant beach erosion and lakeshore flooding where there is a
Lakeshore Flood Warning posted for Delta and southern Schoolcraft
tonight into Thursday. A Lakeshore Flood Warning is also posted for
the Keweenaw on Thursday with very strong west winds building waves
as high as 18 to 22 feet.

Temperatures tonight will fall into the upper 20s west behind the
system's cold fropa, but will stay in the upper 30s east in the warm
moist air ahead of the front. Temperatures will only continue to
fall throughout the morning and afternoon on Thursday with most of
Upper MI back in the 20s by late afternoon. Lake enhanced/lake
effect snow will begin to kick in across the Keweenaw in westerly
CAA flow as 850 mb temps lower to -10C or colder in the afternoon.
Could see snow accumulations of several inches and might even push
near advisory criteria at a few locations. The snow and winds will
also likely create sharply reduced vsbys in blowing snow as well.

.LONG TERM...(Thursday night through Wednesday)
Issued at 337 PM EST WED DEC 15 2021

The winds are expected to start dying down at the beginning of the
extended period as the CAA behind the cold front begins to subside.
As the westerly wind die down, expect lake effect snow to continue
along the Lake Superior shoreline and over the Keweenaw Thursday
night into Friday. As the CAA dies down and the winds begin to
change from west to east, expect the lake effect snow to be cut off
from west to east. Overall, expecting around an inch or two near
Lake Superior and over the Keweenaw Thursday night into Friday.

Temps Friday into this weekend should be much closer to normal, with
highs expected to be in the 20s and lows to be in the single digits
to teens. As the jet stream sits to the south of us late this week
into this weekend, a shortwave is expected to move across the area
sometime Saturday. This shortwave is currently expected to bring an
inch or less of snowfall across Upper MI, although there may be an
extra inch or two across the northeast to north snow belts as lake
enhancement is likely to come into play. Behind the shortwave, we
could see some light lake effect snowfall in the northwest lake
effect wind belts Saturday night, before the snowfall stops due to a
change in the winds Sunday.

The next chance at some light snowfall occurs around next Monday,
when a low pressure near Hudson Bay skirts a cold front over us.
Given that the better forcing is expected over northern Ontario, not
really expecting much snowfall across the area. Behind this cold
front, we could see some light lake effect snowfall continue in the
northwest lake effect wind belts. There looks to be another chance
for some snowfall sometime in the middle of next week, near the end
or past the end of the extended forecast period. Could see some
temps above freezing Monday, but besides that, expect temps to stay
32F or colder.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1221 AM EST THU DEC 16 2021

Strong low pres will lift across MN and into Ontario by daybreak
with associated cold front sweeping across Upper MI. As a result,
expect increasing winds overnight into the morning hrs. At IWD, MVFR
conditions should prevail overnight before shsn wrap into western
Upper MI this morning, dropping conditions to IFR. Expect
improvement to MVFR by late aftn. Winds at IWD will gust 40-50kt for
much of the day, but will be strongest during the morning hrs. At
CMX, conditions blo airfield landing mins will improve to MVFR in
the next few hrs as upsloping easterly winds shift to the s. As shsn
develop this morning, expect deteriorating conditions again, falling
to IFR, then likely falling to blo airfield landing mins in
-shsn/blsn by early aftn, if not earlier. Conditions should remain
that way into the evening hrs. Expect winds at CMX to gust to 50-
60kt, beginning around sunrise and continuing thru the aftn before
diminishing toward 40kt this evening. Strongest wind gusts should
occur this morning. At SAW, conditions blo airfield landing mins
will improve to just above landing mins in the next couple of hrs,
then to IFR by 10z. MVFR conditions should then prevail today thru
this evening. Expect winds to gust 40-50kt for much of the day
before a diminishing trend begins by evening.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 358 PM EST WED DEC 15 2021

Southeast winds of 20 to 30 kts will continue through this evening
on Lake Superior. Late tonight, winds will then veer to the
southwest ahead of a very strong low pressure system that will track
northeastward through Minnesota tonight to north of Thunder Bay
Thursday morning. This continues to look like easily the strongest
wind storm of the year on Lake Superior and quite possibly the
strongest in several years. Storm Warnings are in effect for all of
Lake Superior from late tonight through Thursday afternoon (west
half) and evening (east half). There could even be a few hours of
hurricane force gusts of 65-70 kts at times, but since it will be a
short duration did not issue Hurricane Force Wind Warning. Storm
force winds will gradually transition to gales and then blo gale
force from west to east Thursday night as winds gradually diminish
with the departing storm. These strong winds will of course build
very high waves as well, with significant wave heights of 20-26 ft
expected, especially between the Keweenaw and Isle Royale.
Confidence is very high that this will be a dangerous storm to be
out in. All marine interests across Lake Superior should plan to be
in safe harbor by tonight.

Winds will subside below gale force late Thursday night/early Friday
morning from west to east as the system pulls away to the northeast.
Winds across the lake will subside below 20 kts by Friday afternoon
and then remain light through Sunday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  High Wind Warning until 1 PM EST /noon CST/ this afternoon for
     MIZ002-004>007-009>014-084-085.

  Dense Fog Advisory until 1 AM EST /midnight CST/ early this
     morning for MIZ001-003-005>007-010>014-085.

  High Wind Warning until 11 PM EST this evening for MIZ001-003.

  Lakeshore Flood Warning from 7 AM this morning to midnight EST
     tonight for MIZ001-003.

  Lakeshore Flood Warning until 1 PM EST this afternoon for MIZ013-
     014.

Lake Superior...
  Storm Warning until 7 PM EST this evening for LSZ243>251-264>267.

  Gale Warning from 7 PM this evening to 4 AM EST Friday for
     LSZ243>251-264>267.

  Storm Warning until 3 PM EST /2 PM CST/ this afternoon for
     LSZ162-240>242-263.

  Gale Warning from 3 PM EST /2 PM CST/ this afternoon to midnight
     EST /11 PM CST/ tonight for LSZ162-240>242-263.

Lake Michigan...
  Storm Warning until 1 PM EST this afternoon for LMZ221-248-250.

&&

SHORT TERM...Voss
LONG TERM...TAP
AVIATION...Rolfson
MARINE...Voss
Hazardous weather outlook, Dec 15, 4:28 PM EST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
428 PM EST Wed Dec 15 2021

MIZ002-004>007-009>012-084-085-162130-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Southern Houghton-Northern Schoolcraft-
428 PM EST Wed Dec 15 2021 /328 PM CST Wed Dec 15 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Strong southwest to west winds of 45 to 65 mph are expected late
tonight. These winds may cause some damage and will likely result
in power outages. See the latest High Wind Warning for more
details.

Areas of fog are expected to continue into tonight and could be
locally dense, especially over the higher terrain of central Upper
Michigan. See the latest Dense Fog Advisory for more details.

There is a slight chance for thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong southwest to west winds of 45 to 55 mph are likely through
Thursday. These winds may cause some damage and will likely
result in some power outages. See the latest High Wind Warning for
more details.

Waves on Lake Superior building 10 to 18 feet, and occasionally
as high as 21 feet, will likely lead to beach erosion and
localized lakeshore flooding along the western shoreline of Upper
Michigan on Thursday and east of Munising Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any high wind damage and power
outages to the National Weather Service in Marquette. The public
may also submit reports to the National Weather Service via phone,
on our website, or through Facebook or Twitter using #906.

MIZ013-014-162130-
Delta-Southern Schoolcraft-
428 PM EST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Strong southwest to west winds of 45 to 60 mph are likely late
tonight. These winds may cause some damage and will likely result
in some power outages. See the latest High Wind Warning for more
details.

Areas of fog are expected to continue tonight and could be
locally dense. See the latest Dense Fog Advisory for more details.

There is a slight chance of thunderstorms tonight.

Waves building to 7 to 10 feet in the Bay of Green Bay and 12 to
16 feet on Lake Michigan will likely lead to lakeshore flooding
and major beach erosion tonight. See the latest Lakeshore Hazard
Message for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Waves building to 7 to 10 feet in the Bay of Green Bay and 12 to
16 feet on Lake Michigan will likely lead to lakeshore flooding
and major beach erosion into Thursday. See the latest Lakeshore
Hazard Message for more details.

Strong southwest to west winds of 45 to 60 mph are likely through
Thursday. These winds may cause some damage and will likely
result in some power outages. See the latest High Wind Warning for
more details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any high wind damage and power
outages to the National Weather Service in Marquette. The public
may also submit reports to the National Weather Service via phone,
on our website, or through Facebook or Twitter using #906.

MIZ001-003-162130-
Keweenaw-Northern Houghton-
428 PM EST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

Strong southwest to west winds of 50 to 60 mph are likely late
tonight. Winds gusts as high as 70 mph are possible in the Copper
Country. These winds may cause some damage and will likely result
in some power outages. See the latest High Wind Warning for more
details.

Areas of fog will continue tonight and could be locally dense.

There is a slight chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong southwest to west winds of 50 to 70 mph are likely
Thursday. These winds may cause some damage and will likely
result in some power outages. See the latest High Wind Warning for
more details.

Waves on Lake Superior building to 18 to 20 feet, and
occasionally as high as 22 feet, will likely lead to beach
erosion and localized lakeshore flooding along the western
shoreline on Thursday and Thursday evening. See the latest
Lakeshore Hazard Message for more details.

Lake enhanced and lake effect snowfall over the Keweenaw
Peninsula Thursday and Thursday night could bring 4 to 6 inches
across the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any high wind damage and power
outages to the National Weather Service in Marquette. The public
may also submit reports to the National Weather Service via phone,
on our website, or through Facebook or Twitter using #906.

LSZ162-240>251-263>267-162130-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
428 PM EST Wed Dec 15 2021 /328 PM CST Wed Dec 15 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

A strong system will bring southerly gales to eastern Lake
Superior this evening and then storms of 55 to 60 knots to most
of Lake Superior late Wednesday night. A few hurricane force gusts
to 70 knots cannot be ruled out. See the latest Open Lake
Forecast and Marine Weather Message for additional details.

Areas of fog are expected tonight and could be locally dense. See
the latest Open Lake Forecast for additional details.

There is a slight chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A strong system will bring southwest to west storms of 55 to 60
knots to most of Lake Superior into Thursday evening. A few
hurricane force gusts to 70 knots cannot be ruled out. See the
latest Open Lake Forecast and Marine Weather Message for
additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-162130-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
428 PM EST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

South to southwesterly gales of 45 to 60 knots are likely tonight.
See the latest Nearshore Marine Forecast and Marine Weather
Message for details.

Areas of fog are expected tonight and could be locally dense. See
the latest Marine Dense Fog Advisory for more details.

There is a slight chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

South to southwesterly gales and storms of 45 to 50 knots are
expected Thursday before diminishing Thursday afternoon and
evening. See the latest Nearshore Marine Forecast and Marine
Weather Message for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 marine high wind. Local standard time, as filed.

Marine High Wind, Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np

When
December 16, 1:15 AM EST to 1:30 AM EST
Where
Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np forecast zone, Rock of Ages Light
Measured
58 kt (67 mph) measured gust
Reported by
C-MAN Station
Coordinates
47.770, -89.220

Rock of Ages Light measured a peak southeast storm force gust of 67 mph at 121 EST on the 16th.

Marine High Wind, Munising to Grand Marais Mi

When
December 16, 3:20 AM EST to 5:50 AM EST
Where
Munising to Grand Marais Mi forecast zone, Grand Marais Light
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -85.970

The Grand Marais GLOS station measured storm force south wind gusts through the period with a peak gust of 58 mph at 410 am EST on the 16th.

Marine High Wind, Grand Marais to Whitefish Point Mi

When
December 16, 3:20 AM EST to 5:50 AM EST
Where
Grand Marais to Whitefish Point Mi forecast zone, Grand Marais Light
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -85.970

The Grand Marais GLOS station measured storm force south wind gusts through the period with a peak gust of 58 mph at 410 am EST on the 16th.

Marine High Wind, Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore

When
December 16, 6:00 AM EST to 6:10 AM EST
Where
Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore forecast zone, 15.72 mi ENE of Marquette
Measured
53 kt (61 mph) measured gust
Reported by
Mariner
Coordinates
46.660, -87.110

The Edgar B. Speer reported a peak gust of 53 knots approximately 11 miles north of Shot Point.

Marine High Wind, Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore

When
December 16, 6:20 AM EST to December 17, 3:00 AM EST
Where
Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore forecast zone, Stannard Rock Light
Measured
67 kt (77 mph) measured gust
Reported by
C-MAN Station
Coordinates
47.180, -87.230

Storm force west to southwest winds were recorded throughout much of the period at the Stannard Rock C-MAN station. A peak storm force west wind gust of 77 mph was measured at 535 pm EST on the 16th.

Marine High Wind, Ontonagon to Upper Entrance of Portage Canal Mi

When
December 16, 8:20 AM EST to 8:30 AM EST
Where
Ontonagon to Upper Entrance of Portage Canal Mi forecast zone, Beacon Hill
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.130, -88.820

Peak wind gust of 58 mph reported by spotter at Freda.

Marine High Wind, Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border

When
December 16, 10:30 AM EST to 7:00 PM EST
Where
Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border forecast zone, Passage Island Light
Measured
52 kt (60 mph) measured gust
Reported by
C-MAN Station
Coordinates
48.220, -88.370

Storm force wind gusts were recorded throughout the period with a peak west wind gust of 60 mph at 658 pm EST on the 16th.

Marine High Wind, Munising to Grand Marais Mi

When
December 16, 4:45 PM EST to 6:10 PM EST
Where
Munising to Grand Marais Mi forecast zone, Grand Marais Light
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -85.970

The Grand Marais GLOS station measured storm force west wind gusts through the period with a peak gust of 61 mph at 450 pm EST on the 16th.

Marine High Wind, Grand Marais to Whitefish Point Mi

When
December 16, 4:45 PM EST to 6:10 PM EST
Where
Grand Marais to Whitefish Point Mi forecast zone, Grand Marais Light
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -85.970

The Grand Marais GLOS station measured storm force west wind gusts through the period with a peak gust of 61 mph at 450 pm EST on the 16th.

What these are

Marine High Wind
Sustained non-thunderstorm winds of 48 knots or more over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998856, 998867, 998868, 998876, 998854, 998885, 998883, 998871, 998873.